The Curse (and the gift) of the Agonist

I was wondering if I would ever get around to writing this post.

Why?

Because I’m taking less Dopamine Agonist (DA) to help control the symptoms of my Parkinson’s Disease.

Huh?

Ok let me explain. First off, I’m down to 2mg/day of the DA Nuepro, down from the 4mg/day I was taking a little over a week ago. I can already feel major differences. For starters, I’m sleeping better at night. When I wake up at 2am, instead of working on my latest creative project or working out I…go back to sleep. While I suppose this could mean the end of my 1am bike rides, it’s probably not a bad thing to get more sleep. Very early in the morning is also when I often made progress on my latest Blog efforts. Now that I sleep better I may have less time to write my posts going forward. Everything, it seems, is a tradeoff.

My first experience with Dyskinesia was a little scary.

The second noteworthy thing that has happened since reducing my agonists is that my symptoms are much more variable. Whereas before my symptoms were controlled fairly evenly throughout the day, now they are best controlled shortly after taking the medication and an hour or two beyond that point. After that, it’s a pretty steep drop off in medication effectiveness until I finally take my next dose. It’s worth noting that my “on” times, that is when the medications are working well, though much shorter, are actually better than before. This has translated into some pretty appreciable improvement in my recent climbing and lifting efforts. Whether these improvements are temporary or not remains to be seen.

Third, to compensate for the reduction in medication, I have upped the amount of the other medications that I take. Since, these other medications are ingested, they provide an initial spike in effectiveness that tailors off over time. It’s this initial surge in medication that can cause dyskinesia. I took a video of myself of a recent bout of dyskinesia I experienced. I happened to be driving down to a work meeting with a contractor. Fortunately, I was able to drive relatively safely, despite how energetically I was bouncing around the cab of my pickup truck.

The biggest change however has been the marked difference in mood. For those of you who have been on agonists you’ll know what I’m talking about. It’s just a sort of a nearly continuous artificially elevated good feeling. That crazy good mood certainly played a role in my abnormal penchant for early morning creative projects and biking. I also think it’s also at least partially responsible for the OCD high risk behavior’s that are becoming notorious of agonists users. It’s almost as if agonists make your mind automatically tend to look on the bright side of everything. Not altogether a bad thing by itself. But I think it also tends to make one down-play potential danger or risk. I believe that therein lays the dangerous process by which agonists slowly go to work on you:

First, they make you feel good. As time goes on and the effect wears off, you naturally seek out high-risk behaviors to maintain that artificially elevated mood. And finally, like a little devil on your shoulder, they whisper little lies in your ear about how everything will turn out juuuust fine. Allowing the victim to justify about anything in his/her mind. Meanwhile, they’re doing something they know deep down they shouldn’t. This process repeats until the victim is spending every last cent they have, or doing something that will destroy their marriage.

And yes, I did just call them a victim. My friend, until you have felt the compulsions that these medications can cause, don’t judge those who have fallen into the trap. I only just made it out due to my fortunate circumstances. I’ve seen how difficult it is. Those that have done things they regret on agonists are undoubtedly victims. I’ve said before that an unfortunate tendency that people have is to blame peoples misfortunes on the person themselves. But those who have been victimized by agonists deserve compassion, not derision. That’s not to say that taking DA’s gives one license to do whatever one wants, however.

With a reduction in agonists, my mood isn’t bad exactly, but it’s definitely not where it was. It’s actually been pretty hard to get used to. You might even say I’ve been having some withdrawal symptoms of anxiety and just a general feeling of not being well. On the other hand, my compulsions are all but gone and I’m thinking more clearly.

As I grapple with getting used to this new, less cheery, yet more real world I can’t help but miss the the way I felt when I was taking more DA…an almost blissful indifference. I really miss the blithe creativity that may have been partially responsible for some of my most interesting works. I don’t miss the compulsion to do stupid things.

As for symptom control, I’m working with my MDS to adjust my medications to help reduce or eliminate dyskinesia and provide a more constant therapeutic effect throughout the day.

Lastly, I just want to again make it clear that agonists work for some people. If you are one of those people who can take 12mg/day and be ok. Great! There’s nothing wrong with that. Just because someone is on an agonist doesn’t mean they’re on the verge of doing something terrible. I am in fact, still on a small amount of agonist. When I do get to a point where I’m comfortable with my symptom control using other meds, if I feel like I’m not fighting off the urge to do risky, compulsive, or dumb things I may just keep taking it. What I’m saying my friends is to be very, very wary of Dopamine Agonists!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: